Ohio, 2016Flood in Ohio, May 28, 2016
May 28, 2016 · NWS ILN · 1 event in 1 county or zone
Scattered thunderstorms developed in a moist and unstable environment during the afternoon and early evening hours. A few of the storms produced locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in a moist and unstable environment during the afternoon and early evening hours. A few of the storms produced locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 28, 6:42 PM EST, 48 minutes earlier.
Area forecast discussion, May 28, 6:42 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
742 PM EDT SAT MAY 28 2016
.SYNOPSIS...
The Ohio Valley region remains in between low pressure in the
upper Mississippi Valley and high pressure off the mid-Atlantic
coast. This will support a chance of showers and thunderstorms at
times through Sunday. After a cold front moves through on Sunday
evening, drier conditions are expected for Monday and Tuesday,
with surface high pressure moving into the area. Chances for
precipitation will increase again later in the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Both at the surface and aloft, low pressure is located over the
upper Mississippi Valley, and high pressure is centered just east
of the mid-Atlantic coast. With little-to-no impact from TD2
expected with regards to the overall pattern over the Ohio Valley,
nothing significant has changed for the ILN forecast area, in a
regime of weak forcing and very slightly confluent flow in the
boundary layer.
With no significant capping today, showers and thunderstorms have
been able to develop, though the weak forcing and near-zero wind
shear have kept this activity very disorganized. Signals from
various high-res models (HRRR / NSSL-WRF / WRF-NMM) are all very
similar, focusing the period of scattered thunderstorms through
the peak of the diurnal cycle -- and allowing for much drier
conditions by evening. Without any other clear signals for storm
focus in either model or observational data sets, the current
forecast (30-50 percent chance of storms) will remain in place
through evening, before switching to dry conditions overnight.
The air mass has changed only slightly from yesterday (outside of
the storms), but is generally a little more moist. Based on
current dewpoints, and looking at last night's low temperatures, a
min temp forecast in the middle to upper 60s appears reasonable.
&&
.SHORT TERM /SUNDAY NIGHT/...
Sunday is expected to begin with generally dry conditions, with
very little overall adjustment to the weather pattern. That will
change later in the day, as the troughing over the upper midwest
moves northeast, and begins to flatten the east coast ridging into
more of a zonal pattern across the Ohio Valley by Monday. As this
process occurs, and as the axis of the trough (weak as it may be
this far south) moves through, a weak cold front will also move
ESE across MI/IN/OH. Neither the air mass change or wind shift
with this front will be particularly strong, so the amount of
forcing it will provide is definitely worth questioning.
Otherwise, ahead of the front, the pattern will remain weakly
forced -- probably similar to today (Saturday), with a chance for
disorganized storms (generally on the weaker end of the scale) to
develop as diurnal heating kicks in. Any chances for stronger
storms will probably be limited to areas closer to the front,
which based on timing would probably only really include the
northwestern section of the ILN forecast area. Shear is not going
to improve from current conditions -- 0-6km values of around 20
knots, and much less closer to the ground. Though instability will
not be lacking (MLCAPE forecast to be 1200-1800 J/kg on Sunday
afternoon), the forcing and shear are too weak to support a
significant severe threat, with too low of confidence to even
mention in the HWO at this point in the forecast process.
Max temps for Sunday were increased slightly ahead of the front,
especially in the southeastern CWA, where temperatures today are
pushing well into the mid 80s. Expected clouds and possible
convection will keep temperatures a little lower in the northwest.
The slightly drier air moving in behind the front on Sunday night
will allow for min temps in the lower 60s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
In the wake of a weak cold front, high pressure will settle across
the region for the Monday/Tuesday time frame. Above normal readings
will continue with highs in the lower to mid 80s and lows in the
lower 60s.
A mid level trough will be the main weather feature from mid to late
week as it slowly progresses from the northern/central Plains to the
Great Lakes. We should squeeze out one more dry day Wednesday, with
increasing chances for showers/storms late Wednesday night into
Thursday as associated surface cold front moves into the region
from the west. By Friday, the front will slip south of the Ohio
River, with drier conditions moving in behind. Temperatures will
cool some due to clouds/precipitation and then eventually some CAA
in the wake of the front.
For the upcoming weekend, models continue to forecast a long wave
trough developing over the western Great Lakes and extending
southward into the mid/lower Mississippi River Valley. There are
some indications that a weak impulse rotating through the eastern
part of this trough axis may bring a chance of showers and storms
across our eastern/southern zones on Saturday where mid to upper
level lift and deeper moisture will exist. The lower heights and
cooler 850 mb temperatures will result in temperatures going below
normal, with highs in the lower to mid 70s and lows in the 55 to
60 degree range.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Scattered convection continues to pop up late this afternoon.
Based on radar coverage attm included a tempo of MVFR TSRA at
KCMH and KLCK for the first hour of the TAF period. It is looking
like the rest of the TAF sites will remain dry this evening as
pcpn is expect to disipate with the loss of daytime heating.
Clouds from the convection to the west should provide a cirrus
canopy overnight. By 09Z, models are bringing an increase on H8
moisture as upper level vorticity works into the region on the SW
flow aloft. Brought a VFR cig into the wrn TAFS with this feature
and gradually spread it over the ern TAFS by 12Z.
By 12Z, upper level energy and some moisture from TS Bonnie
reaches the ern portions of the fa. There could be some scattered
showers during the morning due to this feature.
The clouds cover and showers should help deter convective
development for a good part of the day, but by 21Z a consensus of
the models bring a line of thunderstorms into the wrn TAFS.
Covered this with VCTS since it is towards the end of the TAF
period.
OUTLOOK...Showers and thunderstorms are possible Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...Sites
Hazardous weather outlook, May 28, 4:00 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT SAT MAY 28 2016
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 2:23 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EDT SAT MAY 28 2016
OHZ054-055-064-282000-
PICKAWAY OH-FRANKLIN OH-MADISON OH-
323 PM EDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PICKAWAY...
SOUTHWESTERN FRANKLIN AND SOUTHEASTERN MADISON COUNTIES UNTIL 400 PM
EDT...
AT 322 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MOUNT
STERLING...MOVING NORTH AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...GROVE CITY...WEST JEFFERSON...MOUNT STERLING...LAKE DARBY...
GRANDVIEW HEIGHTS...COMMERCIAL POINT...URBANCREST...VALLEYVIEW...MARBLE
CLIFF...HARRISBURG...ORIENT...DARBYVILLE...NEW ROME...LINCOLN VILLAGE...
GEORGESVILLE...DEER CREEK LAKE...LILLY CHAPEL...WRIGHTSVILLE AND
DARBYDALE.
THIS INCLUDES THE FOLLOWING INTERSTATES...
I-70 IN OHIO BETWEEN MILE MARKERS 84 AND 102.
I-71 IN OHIO BETWEEN MILE MARKERS 87 AND 109.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3961 8313 3962 8326 3969 8325 3970 8327
4000 8329 3998 8295
TIME...MOT...LOC 1922Z 185DEG 27KT 3968 8320
SITESSpecial weather statement, May 28, 2:54 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT SAT MAY 28 2016
OHZ055-282030-
FRANKLIN OH-
354 PM EDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY UNTIL 430 PM
EDT...
AT 354 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER GROVE
CITY...MOVING NORTHEAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...DUBLIN...WESTERVILLE...REYNOLDSBURG...GROVE CITY...UPPER
ARLINGTON...GAHANNA...HILLIARD...WORTHINGTON...BEXLEY...GROVEPORT...MINERVA
PARK...EASTON...OHIO STATE UNIVERSITY...WHITEHALL...NEW ALBANY...GRANDVIEW
HEIGHTS...OBETZ...URBANCREST AND VALLEYVIEW.
THIS INCLUDES THE FOLLOWING INTERSTATES...
I-70 IN OHIO BETWEEN MILE MARKERS 90 AND 109.
I-71 IN OHIO BETWEEN MILE MARKERS 97 AND 121.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4001 8277 3982 8295 3984 8322 4014 8315
4013 8276
TIME...MOT...LOC 1954Z 208DEG 27KT 3987 8306
HATZOSLocal storm report, May 28, 2:58 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST KTZR BOLTON FIELD 39.90N 83.14W
05/28/2016 M46.00 MPH FRANKLIN OH AWOS
&&
HATZOSSpecial weather statement, May 28, 5:54 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
654 PM EDT SAT MAY 28 2016
OHZ034-035-282330-
AUGLAIZE OH-MERCER OH-
654 PM EDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE AND
NORTHEASTERN MERCER COUNTIES UNTIL 730 PM EDT...
AT 654 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER CELINA...
MOVING NORTH AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
LOCATIONS IMPACTED INCLUDE...
CELINA...ST. MARYS...COLDWATER...MENDON...MONTEZUMA...BULKHEAD...
KOSSUTH...TAMA AND NEPTUNE.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4069 8445 4068 8445 4068 8434 4055 8438
4046 8445 4050 8470 4073 8462 4073 8446
TIME...MOT...LOC 2254Z 202DEG 30KT 4053 8457
HATZOSFlood, Franklin
- When
- May 28, 7:30 PM EST to 8:15 PM EST
- Where
- Franklin County, 1.59 mi NE of Grandview Hgts to 1.62 mi NE of Grandview Hgts
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.994, -83.006
Minor flooding occurred on North High Street near the Ohio State campus.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Lightning Strike in Florida, May 28, 20161 death · 1 event
- Rip Current in North Carolina, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Damaging Winds in New York, May 28, 2016$30,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628043.